Minnesota, 2006

Heavy Snow in Minnesota, March 1 to 2, 2006

March 1 to 2, 2006 · NWS FGF · 6 events in 6 counties and zones

An area of surface low pressure tracked from eastern Kansas to southern Illinois. For a period of time, an inverted trough extended back up into the Red River Valley.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure tracked from eastern Kansas to southern Illinois. For a period of time, an inverted trough extended back up into the Red River Valley. This brought some heavy snow to areas mostly along the Canadian border, from Cando (ND) to Pembina (ND) to Baudette (MN). The most snow, 12 inches, fell at Lancaster. With the heavy snow, primary and secondary roads quickly became impassable. Many drivers lost sight of the roads and ended up in ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 1, 4:07 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 1, 4:07 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
407 AM CST WED MAR 1 2006

.SHORT TERM...MAIN CHALLENGE WILL REVOLVE AROUND APPROACHING
SYSTEM. HEADLINES ISSUED JUST BEFORE 06Z STILL LOOK APPROPRIATE.
WILL NEED TO DELAY START TIME UNTIL 18Z FOR LOCATIONS EAST OF
VALLEY AS MODELS INDICATING SATURATION WILL BE DELAYED A BIT. GFS
925MB-700MB RH AGREES WELL WITH CURRENT OBSERVATIONS OF PRECIP AND
SATURATES AFTER 18Z EAST OF VALLEY. 00Z GFS/NAM IN GENERAL
AGREEMENT. NAM IS SLIGHTLY NORTH OF GFS WITH TRACK OF 700MB
LOW...BUT ALL IN ALL DIFFERENCES MINIMAL.

TEMPERATURES ACROSS THE MAJORITY OF FA HAVE LEVELED OFF IN THE
UPPER 20F RANGE. SFC-925MB TROUGH REMAINS W OF FA THROUGH 00Z AND
WITH EXPECTED CLOUD COVER EXPECT TEMPS TO REMAIN RELATIVELY STEADY
TODAY. TEMPS MAY RISE ABOVE FREEZING ACROSS FAR S FA. MODELS
SLOWLY SATURATE COLUMN FROM W-E THROUGH THE DAY. ISENTROPIC LIFT
(300K SURFACE) SPREADS ACROSS FA THROUGH THE DAY. UPSTREAM
OBSERVATIONS INDICATING A PERIOD OF FZRA AND SLEET BEFORE CHANGING
OVER TO SNOW. FOLLOWING GFS 850MB TEMPS...NORTHERN HALF OF FA SHOULD
BE ALL SNOW AFT 18Z. MODELS CONTINUE TO SHOW STRONG UPPER
DIVERGENCE AND LOW LEVEL CIRCULATION ACROSS FAR N FA. 700MB LOW TO
TRACK THROUGH CENTRAL FA...WHICH WOULD BE IDEAL TRACK FOR STRONG
DEFORMATION ACROSS N FA. WITH PRECIPITABLE WATER VALUES NEAR 0.5
INCHES AGREE WITH QPF VALUES 0.5-0.75 INCHES. SNOW RATIOS 10:1 TO
14:1 GIVE 5-10 INCHES SNOW. SOUTH OF THIS STRONGEST FORCING DO
EXPECT LESSER QPF...BUT STILL ENOUGH TO PROVIDE 2-5 INCHES SNOW.
THIS MAKES CURRENT HEADLINES APPROPRIATE. HEAVY SNOW WARNING AREA
SHOULD SEE MAINLY ALL SNOW. ADVISORY AREA HAS A BETTER CHANCE FOR
FREEZING PRECIP FOLLOWING GFS 850MB TEMPS. WILL NEED TO MONITOR
AREA SOUTH OF ADVISORY FOR POSSIBLE HEADLINES DUE TO FZ
PRECIP...BUT AT THIS TIME WEAK LIFT DOES NOT LOOK TO BE ENOUGH.
BETTER LIFT COMES AFTER COLUMN FALLS BELOW FREEZING. WIND BEHIND
SYSTEM MAY BLOW SOME SNOW AROUND TONIGHT...WITH 6MB/6HR PRESSURE
RISE MAXIMUM AND 25-30KT 925MB WINDS...ALTHOUGH THIS SHOULD NOT BE
TOO BAD BEING A NIGHTTIME WIND EVENT.

UPPER RIDGE BUILDS IN BY FRIDAY. SFC HIGH OVER AREA FRIDAY MORNING
TO PROVIDE IDEAL RADIATIONAL COOLING CONDITIONS. LOWERED TEMPS A
BIT. OTHERWISE NO ADDITIONAL CHANGES NEEDED. PATTERN REMAINS
ACTIVE AS NEXT SYSTEM APPROACHES FRIDAY NIGHT.

.LONG TERM...NO SIGNIFICANT CHANGES NEEDED. SYSTEM FOR SAT-SUN
LOOKS DELAYED A BIT AND MADE APPROPRIATE CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NDZ014-
     NDZ015-NDZ024-NDZ026-NDZ027-NDZ028-NDZ029-NDZ030.

     HEAVY SNOW WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ006-NDZ007-
     NDZ008-NDZ016-NDZ054.

MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR MNZ013-MNZ014-MNZ015-MNZ016-MNZ017-MNZ022-MNZ023-MNZ024.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ001-
     MNZ002.

     HEAVY SNOW WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ004-MNZ007.

     HEAVY SNOW WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     MNZ005-MNZ006-MNZ008-MNZ009.

&&

TG
Hazardous weather outlook, Feb 28, 6:31 AM CST, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
631 AM CST TUE FEB 28 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
631 AM CST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING RAIN ARE POSSIBLE ACROSS THE REGION MAINLY
AFTER MIDNIGHT. ANY FREEZING RAIN THAT DOES DEVELOP ACROSS NORTHERN
PARTS OF THE REGION SHOULD CHANGE OVER TO SNOW BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS PARTS OF THE REGION ON
WEDNESDAY. AREAS ALONG AND NORTH OF HIGHWAY 2 COULD SEE SNOWFALL
ACCUMULATIONS UP TO 6 INCHES OR MORE BEFORE ENDING WEDNESDAY
NIGHT.

THE NEXT CHANCE FOR SIGNIFICANT SNOWFALL WILL BE ON SATURDAY AS
ANOTHER AREA OF DEEP LOW PRESSURE APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY FOR SNOW FALL REPORTS.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Kittson

When
March 1, 6:00 AM CST to March 2, 5:50 AM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Heavy Snow, Roseau

When
March 1, 6:00 AM CST to March 2, 5:50 AM CST
Where
Roseau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Heavy Snow, Lake of the Woods

When
March 1, 6:00 AM CST to March 2, 5:50 AM CST
Where
Lake of the Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Heavy Snow, West Marshall

When
March 1, 6:00 AM CST to March 2, 5:50 AM CST
Where
West Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, East Marshall

When
March 1, 6:00 AM CST to March 2, 5:50 AM CST
Where
East Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, North Beltrami

When
March 1, 6:00 AM CST to March 2, 5:50 AM CST
Where
North Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499133, 5499134, 5499135, 5499136, 5499137, 5499138.